Hail, Venango
- When
- June 17, 8:50 PM EST
- Where
- Venango County, 1.24 mi ESE of Dempseytown
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.510, -79.780
A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the morning hours of the 18th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A weak frontal boundary moved north across eastern Ohio and Western Pennsylvania producing scattered severe thunderstorms the evening of the 17th into the morning hours of the 18th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 17, 8:33 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 933 PM EDT TUE JUN 17 2014 .SYNOPSIS... A SERIES OF DISTURBANCES WILL MAINTAIN SHOWER AND THUNDERSTORM CHANCES FOR THE REMAINDER OF THE WEEK. && .NEAR TERM /THROUGH WEDNESDAY/... LATE EVE UPDATE WAS ISSUED TO FURTHER ADJUST HOURLY TRENDS OF POPS AS TSTMS MOV ACRS NW PA/NE OH. THAT CONVECTIVE ACTIVITY WAS MOVING INTO A GRADUALLY STABILIZING SFC LAYER HOWEVER AND HAS BEEN WEAKENING. SHRTWV AND ASSOCIATED CDFNT ACRS THE GREAT LAKES WL CONT TO PROGRESS ESEWD TNGT...SO SHWRS AND SOME TSTMS SPPRTD BY ELEVATED INSTABILITY WL RMN A POSSIBILITY...ALBEIT WITH DCRSG CHCS. DIMINISHING POPS HAVE BEEN CONSTRUCTED TO SAG SWD WITH OUTFLOW/WEAK FRONT. THE FORECAST FOR WEDNESDAY IS HIGHLY DEPENDENT ON THE EVOLUTION OF TNGTS DEEP MOIST CONVECTION...AND RESULTANT BNDRY POSITION AFTR OUTFLOW PENETRATION. THUS...NO CHANGES WERE MADE TO ONGOING LIKELY POPS FOR WEDNESDAY. HOWEVER...GIVEN THOSE POPS AND CLD COVER EXPECTATIONS AS WELL AS FRONTAL ENCROACHMENT...HAVE ADJUSTED TEMPS DOWNWARD TWD TDAS WARMER GUIDANCE. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... WHILE THE LAST RUN OF THE MODELS MAY HAVE SHOWN THE FRONT SOUTH OF THE REGION BY THURSDAY...THE NEWER SOLUTIONS SLOW THE PROGRESSION THROUGH THURSDAY. A SHORTWAVE IS PROJECTED TO MOVE ALONG THE FRONTAL BOUNDARY AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA THROUGH THE AFTERNOON. HAVE OPTED TO KEEP THE HIGHEST POPS CONFINED TO THE SOUTH AS DRYING IS FORECAST TO THE NORTH OVER THE NY/PA BORDER. THE FRONT LOOKS TO REMAIN SITUATED OVER NORTHERN WV ON FRIDAY WHILE A PAIR OF UPPER TROUGHS...ONE SINKING SOUTHWARD OVER THE FAR NORTHEAST AND ANOTHER APPROACHING THE NORTHERN PLAINS AMPLIFIES THE RIDGE BETWEEN THEM...THUS MAINTAINING THE NW FLOW OVER THE REGION. YET ANOTHER WAVE IS EXPECTED TO CROSS IN THE UPPER-LEVEL FLOW AND MAINTAIN THE CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE AFTERNOON ON FRIDAY...AGAIN WITH THE HIGHEST POPS SOUTH OF I-70. SINCE THE FRONT IS PROGGED SOUTHWARD THROUGH THIS PERIOD...TEMPERATURES WERE KEPT CLOSER TO SEASONAL VALUES. && .LONG TERM /SATURDAY THROUGH TUESDAY/... A SERIES OF SHRTWVS WL CONT TO ADVN ACRS THE RGN IN NW FLOW INTO THE WKEND...CONTG SHWR AND TSTM CHCS. THE MAIN UPR TROF IS PROGGED TO CROSS THE RGN ERLY MON. MAINTAINED CHC POPS AS CNVCTN WL DEPEND ON TIMING OF SHRTWVS AND PLACEMENT OF A SFC BNDRY. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... ALTHOUGH MODELS CONT TO SHOW THE POTENTIAL FOR THUNDERSTORMS TO DEVELOP AND MOVE FARTHER SOUTH TONIGHT...DO NOT HAVE ENOUGH CONFIDENCE IN PRECIPITATION REACHING BVI/PIT/AGC/HLG/LBE TO JUSTIFY LEAVING VCTS/VCSH IN TAF. IF A SYSTEM DEVELOPS UPSTREAM ACROSS INDIANA AND/OR OHIO AND IS ABLE TO MAINTAIN ITSELF...PRECIP MAY NEED TO BE ADDED BACK INTO THE TAF. WITH WINDS NOT EXPECTED TO BE CALM TONIGHT...THREAT FOR FOG DEVELOPMENT SHOULD BE LIMITED TO FKL/DUJ...WHERE FOG OCCURRED LAST NIGHT AND ADDITIONAL MOISTURE FROM PRECIPITATION IS MORE LIKELY. ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY EVENING. .OUTLOOK.../WEDNESDAY NIGHT THROUGH SUNDAY/... PERIODIC SHWR/TSTM RESTRICTIONS ARE XPCD THRU THE PD WITH A SERIES OF DISTURBANCES. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. && 15/33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 944 PM EDT TUE JUN 17 2014 PAZ007>009-015-016-190145- MERCER-VENANGO-FOREST-CLARION-JEFFERSON PA- 944 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT WITH THE PRIMARY HAZARDS BEING DAMAGING WIND GUSTS AND HAIL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE ON WEDNESDAY WITH THE PRIMARY SEVERE THREATS AGAIN COMING FROM DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ013-014-020>023-029-031- 073>076-WVZ001>004-012-021>023-041-190145- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-LAWRENCE-BUTLER- BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND- WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 944 PM EDT TUE JUN 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON WEDNESDAY WITH THE PRIMARY SEVERE THREATS COMING FROM DAMAGING WIND GUSTS AND HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. 15
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT TUE JUN 17 2014
PAZ008-180130-
VENANGO PA-
856 PM EDT TUE JUN 17 2014
...STRONG WIND GUSTS WILL AFFECT VENANGO COUNTY...
AT 851 PM EDT...THE LEADING EDGE OF OUTFLOW WIND GUSTS WERE LOCATED
4 MILES NORTHWEST OF COOPERSTOWN AND WERE MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITHIN THIS AREA...WHICH IS FROM A
THUNDERSTORM OVER CRAWFORD COUNTY.
LOCATIONS IMPACTED INCLUDE...
COOPERSTOWN... OIL CREEK STATE PARK...
OIL CITY... SENECA... VAN...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4162 7973 4156 7953 4129 7963 4149 8000
4158 7988 4158 7987 4163 7982
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT TUE JUN 17 2014
PAZ008-009-015-180230-
CLARION PA-FOREST PA-VENANGO PA-
947 PM EDT TUE JUN 17 2014
...STRONG THUNDERSTORMS WILL AFFECT FOREST...NORTHEASTERN CLARION AND
NORTHERN VENANGO COUNTIES...
AT 944 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 4 MILES
NORTHWEST OF WEST HICKORY TO 5 MILES SOUTHEAST OF CONNEAUT LAKE...
MOVING EAST AT 45 MPH.
WIND GUSTS TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
PLEASANTVILLE... WEST HICKORY... BALLTOWN...
OIL CREEK STATE PARK... COOPERSTOWN...
KELLETTVILLE... TIONESTA... OIL CITY...
MARIENVILLE... REDCLYFFE...
PLEASE REPORT SIGNIFICANT WEATHER BY POSTING TO THE NWS PITTSBURGH
FACEBOOK PAGE OR BY USING TWITTER @NWSPITTSBURGH.
LAT...LON 4155 7895 4144 7895 4145 7906 4139 7909
4136 7943 4148 8000 4150 8001 4162 7983
4163 7932The Pittsburgh radar (KPBZ), 115 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
15 thunderstorm wind, 3 hail, 2 flood. Local standard time, as filed.
Law enforcement reported numerous trees down.
A trained spotter reported trees and power lines down.
Law enforcement reported multiple trees down on Route 899.
Law enforcement reported a roof partially blown off a house.
Law enforcement reported a tree down on power lines.
Law enforcement reported multiple trees down.
Law enforcement reported a tree down on power lines.
Law enforcement reported trees and power lines down.
Law enforcement reported trees and power lines down.
Law enforcement reported trees down.
Law enforcement reported trees and power lines down.
Law enforcement reported trees down.
Law enforcement reported power lines down.
Law enforcement reported trees down on a roadway.
The public reported trees down.
A trained spotter reported flooding on Route 68.
A trained spotter reported Turkey Run out of its banks and flooding a roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2014Every state in 2014This day in weather historyWarnings in Pennsylvania, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 516873, 516874, 516875, 516876, 516878, 516879, 516880, 516881, 516882, 516883, 516884, 516885, 516886, 516887, 516888, 516889, 516890, 516891, 516872, 516892.